• Users Online: 124
  • Print this page
  • Email this page
Export selected to
Endnote
Reference Manager
Procite
Medlars Format
RefWorks Format
BibTex Format
   Table of Contents - Current issue
Coverpage
October-December 2018
Volume 1 | Issue 2
Page Nos. 53-84

Online since Tuesday, October 30, 2018

Accessed 3,868 times.

PDF access policy
Journal allows immediate open access to content in HTML + PDF
View as eBookView issue as eBook
Access StatisticsIssue statistics
RSS FeedRSS
Hide all abstracts  Show selected abstracts  Export selected to  Add to my list
EDITORIAL  

Being realistic and optimistic in curing cancer p. 53
Aung Naing
DOI:10.4103/JIPO.JIPO_20_18  
[HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta
REVIEW ARTICLES Top

Personalized cancer immunotherapy: Today's challenge and tomorrow's promise p. 56
Malaka Ameratunga, Wen Xu, Juanita Lopez
DOI:10.4103/JIPO.JIPO_13_18  
Precision medicine continues to be the benchmark toward which we strive in cancer research. Conventionally, it is the term applied to the use of genomic information to guide molecularly targeted therapy. However, the advent of clinically effective cancer immunotherapies has posed a challenge for this concept of precision medicine, as robust biomarkers that can differentiate responders from nonresponders have not been described. Here, we review the current scientific efforts using novel technologies to develop biomarkers for immunotherapeutics, to ultimately achieve “personalized immunotherapy.” We first examine the role of programmed death ligand 1 expression and tumor mutational burden, the two most-studied tumoral response biomarkers; and subsequently discuss innovative candidate biomarkers including integrated “omics” approaches utilizing serial tumor, blood, and microbiome sampling. We also detail the challenges in unifying these approaches into a patient-focused immunogram to truly personalize immunotherapy.
[ABSTRACT]  [HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta

Cardiotoxicity of FDA-approved immune checkpoint inhibitors: A rare but serious adverse event p. 68
Abdulrazzak Zarifa, Mohammed Salih, Juan Lopez-Mattei, Hun Ju Lee, Cezar Iliescu, Saamir Hassan, Nicolas Palaskas, Jean-Bernard Durand, Elie Mouhayar, Joseph Kim, Peter Kim
DOI:10.4103/JIPO.JIPO_15_18  
Refractory cancer represents a challenge for oncologists in providing treatment options without excessive toxicity and has led to the investigation of immune mechanisms. Immune checkpoint inhibitors (ICIs) directly interfere with the tumor cells' ability to evade the innate and adaptive immune system by targeting specific proteins such as cytotoxic T-lymphocyte-associated antigen-4 (CTLA-4), programmed cell death protein-1 (PD-1), and programmed cell death protein-ligand 1 (PD-L1), which are involved as negative regulators of T-cell function. Their growing success has led to the investigation for frontline treatment in several types of cancers. Even though these ICIs have demonstrated efficacy in the treatment of a variety of cancers, their use has been associated with the development of rare but severe adverse events. These events are the result of targeting specific checkpoint proteins on normal cells of the body as well as secondary downstream off-target effects on normal tissue. Similar to combined conventional cancer treatment, treating with combined ICIs are also associated with a higher risk of adverse events. Although cardiotoxicities related to immunotherapy are reportedly rare, they can be severe and associated with life-threatening conditions such as fulminant heart failure, hemodynamic instability, and cardiac arrest. Oncologists must carefully weigh the risk versus the therapeutic benefit of these agents in determining the best option for improving overall survival and minimizing morbidity and mortality of their patients. Our review focuses on the approved ICIs, their mechanism of action, their oncologic efficacy, and the associated potential for cardiovascular toxicity.
[ABSTRACT]  [HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta
CASE REPORTS Top

Toxic epidermal necrolysis during cotherapy with ipilimumab and nivolumab p. 78
Shelby L Kubicki, Macartney E Welborn, Anisha B Patel
DOI:DOI: 10.4103/JIPO.JIPO_7_18  
Ipilimumab and nivolumab are human monoclonal antibodies used in cancer therapy. Ipilimumab targets cytotoxic T-lymphocyte-associated antigen and nivolumab acts against programmed death receptor-1. Both drugs have extensive side effect profiles with high rates of cutaneous involvement. We present a 57-year-old male with stage IV esophageal/gastroesophageal junction adenocarcinoma that developed histologically confirmed toxic epidermal necrolysis (TEN) 6 days after cotreatment with ipilimumab and nivolumab. He presented with diffuse erythematous macules with confluence and large flaccid bullae with scrotal and mucosal involvement. He improved significantly following drug cessation, steroids, and antibiotics. TEN has been reported with ipilimumab and/or nivolumab, as have other severe drug reactions including Stevens–Johnson syndrome and erythema multiforme major. As a true dermatologic emergency, TEN should be recognized as a potential complication of ipilimumab, nivolumab, and other immune checkpoint inhibitors, so clinicians can quickly recognize the condition and initiate therapy.
[ABSTRACT]  [HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta

Pyoderma gangrenosum following initiation of immune checkpoint inhibitor therapy p. 82
Macartney E Welborn, Shelby L Kubicki, Anisha B Patel
DOI:10.4103/JIPO.JIPO_11_18  
Pyoderma gangrenosum (PG) is an ulcerating neutrophilic dermatosis that is often associated with the underlying systemic disease. For example, PG is often a common presenting symptom in patients with hematologic malignancies, most commonly myelodysplastic syndrome (MDS). Here, we present the case of a patient who developed PG and a lichenoid drug eruption after the initiation of ipilimumab and nivolumab immune checkpoint inhibitor (ICPI) therapy. Lichenoid drug eruptions are well known to be associated with ICPI therapy, particularly nivolumab. However, only one case of PG has been reported in association with ipilimumab and no cases have ever been reported with nivolumab. Awareness that PG can be associated with ICPI therapy in patients with MDS can allow physicians to be better prepared to help in early recognition and early treatment to prevent the spread of disease.
[ABSTRACT]  [HTML Full text]  [PDF]  [Mobile Full text]  [EPub]  [Sword Plugin for Repository]Beta